Mammary duct ectasia happens when one or more milk ducts under the nipple dilate (or get wider) and its walls thicken. It may not cause any symptoms. In some cases, the duct can become blocked or clogged with a pasty, yellow-brown or greenish substance, leading to infection (a condition known as periductal mastitis). The fluid may leak into the tissue surrounding the duct, and the tissue can harden.
Mammary duct ectasia then can cause symptoms such as:
- swelling, inflammation, nipple discharge, and redness in the nipple area
- pain or tenderness in the area
- a lump or area of thickening near the affected duct
- central creasing or inversion (turning inward) of the nipple
- fever (related to the associated infection)
Mammary duct ectasia usually affects women who are close to or past the age of menopause (50 and older), which suggests that aging may play a role. All of its symptoms can be associated with breast cancer, too, so it’s important to work with your doctor to rule out that possibility.
Mammary duct ectasia often improves on its own without treatment. For persistent or bothersome symptoms, your doctor may recommend an over-the-counter pain reliever such as acetaminophen (brand name: Tylenol) or ibuprofen (brand names: Advil, Motrin), sometimes along with an antibiotic to treat the underlying infection. Warm compresses can also help.
In a small number of cases, the involved duct (or ducts) may need to be surgically removed. Typically, doctors can do this through a small incision along the outer edge of the areola (the darker circular area of skin that surrounds the nipple).
Can we help guide you?
Create a profile for better recommendations
Breast self-exam, or regularly examining your breasts on your own, can be an important way to...
Taking Certain Supplements Before and During Chemotherapy for Breast Cancer May Be Risky
A small study suggests that people who took antioxidant supplements before and during...
Tamoxifen (Brand Names: Nolvadex, Soltamox)
Tamoxifen is the oldest and most-prescribed selective estrogen receptor modulator (SERM)....